Kansas, 2008High Wind in Kansas, November 6, 2008
November 6, 2008 · NWS DDC · 7 events in 7 counties and zones
A strong surface low and energetic boundary layer wind helped produce strong to high winds across the area.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $10,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong surface low and energetic boundary layer wind helped produce strong to high winds across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 6, 3:21 AM CST, 6 hours 24 minutes earlier.
Area forecast discussion, Nov 6, 3:21 AM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 AM CST THU NOV 6 2008
.DISCUSSION...
DAYS 1-2...
THE FORECAST FOCUS WILL BE ON THE LINGERING CHANCE FOR PRECIP NORTH
THURSDAY AND TEMPERATURES DURING THE PERIOD.
WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATES A STRONG UPPER LEVEL
TROUGH OF LOW PRESSURE MOVING EAST ACROSS THE NORTHERN PLAINS OF
SOUTH DAKOTA AND NORTHERN NEBRASKA. SIGNIFICANT H5 PRESSURE HEIGHT
RISES EXTENDED ACROSS MUCH OF THE WESTERN CONUS WITH THE STRONGEST
RISES OF +130M AT ELKO, NEVADA TO +120M AT BOISE, IDAHO TO +100M
ACROSS WESTERN OREGON. A STRONG +130KT JET IS DIVING SOUTHEAST
ACROSS NORTHERN NEW MEXICO AND INTO THE BASE OF THE UPPER LEVEL
TROUGH BEFORE CLIMBING NORTHEAST ACROSS OKLAHOMA AND EASTERN KANSAS
WITH WEAKER WINDS OF AROUND 80KT. A NARROW AXIS OF LOW LEVEL GULF
MOISTURE...WITH DEWPOINTS AT H85 OF NEAR 10C...IS STREAMING NORTH
ACROSS EASTERN KANSAS AND ON UP INTO IOWA AND SOUTHERN MINNESOTA. AT
THE SURFACE, A STRONG LOW PRESSURE CENTER IS LOCATED ACROSS SOUTH
DAKOTA WITH A COLD FRONT THAT EXTENDS FROM WESTERN IOWA SOUTHWEST
INTO CENTRAL OKLAHOMA.
SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER LOW
STRENGTHENING AS IT BEGINS TO SLOWLY PUSH EAST MOVING INTO SOUTHERN
MINNESOTA AND NORTHERN IOWA BY FRIDAY MORNING. IT WILL CONTINUE
EASTWARD INTO THE GREAT LAKES REGION BY THE END OF THE PERIOD.
MEANWHILE, A NORTHWESTERLY FLOW ALOFT WILL DEVELOP ACROSS WESTERN
KANSAS BY TONIGHT AND PERSIST INTO THE THE WEEKEND. THE STRONG
SURFACE LOW IN SOUTH DAKOTA WILL CONTINUE TO INFLUENCE A LOW LEVEL
NORTHWESTERLY FLOW ACROSS WESTERN KANSAS AS IT BEGINS TO EDGE SLOWLY
EASTWARD DURING THE DAY THURSDAY. HOWEVER, THE LATEST RUNS OF THE
GFS, NAM, AND UKMET ALL INDICATE THE SURFACE LOW STRENGTHENING
DURING THE DAY TODAY WHICH IN TURN WILL TIGHTEN THE PRESSURE
GRADIENT ACROSS MORE NORTHERN AND NORTHEASTERN PORTIONS OF THE CWA.
ALL MODELS SHOW STRENGTHENING WINDS AT H85 UP AROUND 40KT TO 45KT
IN THE MOST NORTHERN ZONES BY LATE THIS MORNING AND LASTING INTO THE
AFTERNOON HOURS BEFORE THE GRADIENT BEGINS TO RELAX THIS EVENING AS
THE SURFACE LOW SLOWLY PUSHES EAST. AS A RESULT, SURFACE WINDS WILL
INCREASE LATER THIS MORNING WITH THE STRONGEST WINDS REACHING UPWARD
OF 25 TO 35 MPH SUSTAINED AND GUSTY...MAINLY NORTH OF A LINE FROM
GARDEN CITY TO DODGE CITY TO MEDICINE LODGE. A WIND ADVISORY HAS
ALREADY BEEN ISSUED FOR THIS AREA FROM 14Z THURSDAY TO 00Z FRIDAY.
NOT CONFIDENT IN WINDS BEING ANY STRONGER WITH WRAPAROUND CLOUD
COVER MOVING INTO THIS SAME AREA DURING THE DAY.
AS FOR PRECIP, THERE IS A LINGERING, BUT SLIGHT POSSIBILITY FOR A
FEW SPRINKLES ACROSS THE EXTREME NORTHERN PORTIONS OF THE CWA
TODAY AS LOW TO MID LEVEL MOISTURE WRAPS AROUND THE STRONG UPPER
LOW. HOWEVER, PLAN NO CHANGE OF POPS WITH THE UPPER LOW AND THE
BEST AVAILABLE MOISTURE STAYING WELL TO OUR NORTHEAST.
TEMPERATURES WILL BE FAIRLY COOL TODAY UNDER THE INFLUENCE OF STRONG
NORTHWESTERLY WINDS. TEMPERATURES AT H85 WILL RANGE FROM NEAR 0C IN
OUR EXTREME NORTH TO NEAR 8C IN OUR EXTREME SOUTHWESTERN COUNTIES.
AS A RESULT, EXPECT HIGHS TODAY IN THE 50S(F) ACROSS MUCH OF THE
CWA. FOR TONIGHT, LOWS WILL BE CHILLY WITH TEMPERATURES AT H85
AROUND 0C TO 5C ACROSS MUCH OF THE CWA WITH THE COLDEST AIR IN THE
NORTHERN CWA. DECREASING CLOUDINESS WILL BE PREVALENT BUT WINDS WILL
BECOME LIGHTER AND MORE WESTERLY DURING THE OVERNIGHT HOURS WHICH
WILL INTRODUCE A DOWNSLOPE COMPONENT ACROSS SOUTHWEST KANSAS. EXPECT
LOWS DOWN INTO THE 30S(F) WITH SOME MID TO UPPER 20S(F) POSSIBLE
WHERE WINDS BECOME FAIRLY LIGHT. A SLIGHT WARMUP TO HIGHS WILL BE
EXPECTED FRIDAY WITH MOSTLY CLEAR SKIES AND LIGHT WESTERLY DOWNSLOPE
WINDS. TEMPERATURES AT H85 WILL RANGE FROM AROUND 3C IN THE NORTH TO
UP AROUND 10C IN THE EXTREME SOUTHWEST. PLAN NO SIGNIFICANT CHANGES
TO TEMPERATURES.
DAYS 3-7...
IN THE MEDIUM RANGE, SAT AND SUN LOOKED GOOD PER LATEST MODEL PROGS
AND LITTLE OR NO CHANGES MADE THERE. LOOKING AT BOTH THE ECMWF AND
GFS, AN UPPER LOW WILL FORM A STRONG TROUGH AND MOVE INTO OUR CWA BY
SUNDAY NIGHT. A SURFACE LOW TRAVELING SOUTH FROM THE MIDWEST
THROUGH THE EASTERN HIGH PLAINS WILL ALLOW FOR COLD AIR TO WRAP
SOUTH INTO OUR CWA SUNDAY NIGHT AND MONDAY. LOWERED MAX TEMPS FOR
BOTH MONDAY AND TUESDAY, AND TRANSITIONED R-/S- TO ALL S- IN MY
NORTH AND EAST ZONES BY MONDAY MORNING. THE GFS WOULD PLACE 3-4
INCHES OF SNOW IN MY NORTHEAST ZONES, WITH THE ECMWF EVEN HIGHER
(POSSIBLY 6-8 INCHES) IN MY EASTERN CWA MONDAY NIGHT. ALSO, WITH
THE UPPER SYSTEM STILL NOT EAST OF OUR CWA BY TUESDAY, THREW IN SOME
20 POPS FOR SNOW IN MY EASTERN TWO TIERS OF COUNTIES TUESDAY
MORNING. THIS SYSTEM WILL NEED TO BE CLOSELY MONITORED AS THIS
COULD TURN INTO OUR FIRST MEASURABLE SNOW EVENT OF THE YEAR. BOTH
MODELS, ECMWF AND GFS, ARE NOW IN AGREEMENT THE COLD AIR WILL FILTER
THIS FAR SOUTH. THEY DIFFER ON WHERE THE MOISTURE SOURCE COMES
FROM, BUT ARE AGREEING THAT SOME ACCUMULATION OF SNOW WILL LIKELY
OCCUR. NOT BITING ON THIS LIKELY SCENARIO JUST YET, BUT DID BUMP
POPS UP TO 40 PERCENT ON SUNDAY NIGHT, AND 50 PERCENT IN MY NORTH
AND EAST COUNTIES MONDAY AND MONDAY NIGHT. NO CHANGES MADE TO
PERIODS AFTER TUESDAY.
&&
.AVIATION...
A COLD FRONT SLOWLY EXITING THE AREA TO THE SOUTHEAST ALONG WITH A
SLOW MOVING LOW PRESSURE SYSTEM OVER NEBRASKA WILL LEAVE SOUTHWEST
KANSAS IN A VERY TIGHT PRESSURE GRADIENT THROUGH MUCH OF TODAY. IN
THE HYS TAF AREA, NORTHWEST WINDS COULD BLOW IN THE 30G40KT RANGE
THROUGH ABOUT 21Z OR SO, THEN SLACKEN TO 25G30KT RANGE. ALSO, MID
DECK CIGS IN THE OVC050-070 RANGE WILL MOVE IN WITH WRAP AROUND
MOISTURE, APPROXIMATELY BY 15Z. AT BOTH DDC AND GCK TAF SITES,
NORTHWEST WINDS WILL INCREASE EARLY TODAY INTO THE 20G30KT RANGE AND
ABATE AFTER 21Z INTO THE 15G25KT RANGE. MID CLOUDS WILL ALSO BE ON
THE INCREASE BUT STAY SCT TO BKN IN THE 100FT RANGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 58 32 58 36 / 10 0 0 0
GCK 57 31 58 34 / 0 0 0 0
EHA 60 28 60 35 / 0 0 0 0
LBL 59 29 61 36 / 0 0 0 0
HYS 50 34 54 32 / 10 10 0 0
P28 60 34 58 33 / 10 10 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR KSZ030-031-043>046-063>066-077>081.
&&
FN32/12/12
Hazardous weather outlook, Nov 6, 4:48 AM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
448 AM CST THU NOV 6 2008
KSZ030-031-043>046-061>066-074>081-084>090-071100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
448 AM CST THU NOV 6 2008 /348 AM MST THU NOV 6 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE CENTER LOCATED ACROSS EASTERN SOUTH DAKOTA WILL
CREATE A TIGHT PRESSURE GRADIENT ACROSS WESTERN KANSAS TODAY. AS A
RESULT, STRONG NORTHWESTERLY WINDS WILL DEVELOP LATE THIS MORNING
WITH SPEEDS OF 25 TO 35 MPH AND GUSTS UP TO 45 MPH. THE STRONGEST
WINDS WILL BE MAINLY NORTH OF A LINE FROM GARDEN CITY TO DODGE
CITY TO PRATT. A WIND ADVISORY IS IN EFFECT FOR THIS AREA UNTIL 6
PM CST. WINDS WILL THEN BEGIN TO WEAKEN THIS EVENING. ANY OUTDOOR
BURNING IS DISCOURAGED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER STORM SYSTEM IS EXPECTED TO MOVE INTO THE CENTRAL PLAINS
EARLY NEXT WEEK. ALTHOUGH DETAILS REMAIN UNCERTAIN...THIS SYSTEM COULD
BRING THE CHANCE FOR SNOW TO SOUTHWEST KANSAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
32
High Wind, Rush
- When
- November 6, 9:45 AM CST
- Where
- Rush forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Crop damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 38.523, -99.309 (the zone’s center; the record gives no point)
A 20 foot diameter tree (largest in LaCrosse) was heavily damaged by strong winds.
High Wind, Hodgeman
- When
- November 6, 9:45 AM CST to 10:15 AM CST
- Where
- Hodgeman forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.088, -99.898 (the zone’s center; the record gives no point)
The high winds were reported in Jetmore.
High Wind, Pawnee
- When
- November 6, 9:45 AM CST to 10:15 AM CST
- Where
- Pawnee forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.181, -99.237 (the zone’s center; the record gives no point)
The wind gusts were reported in Larned.
High Wind, Ford
- When
- November 6, 10:10 AM CST to 11:25 AM CST
- Where
- Ford forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
The wind gust was recorded at the Dodge City airport.
High Wind, Lane
- When
- November 6, 10:30 AM CST to 11:00 AM CST
- Where
- Lane forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
The wind gust was measured at the Dighton airport.
High Wind, Ness
- When
- November 6, 10:45 AM CST to 11:15 AM CST
- Where
- Ness forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.479, -99.916 (the zone’s center; the record gives no point)
The wind gust was recorded at the Ness City airport.
High Wind, Edwards
- When
- November 6, 10:45 AM CST to 11:15 AM CST
- Where
- Edwards forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.888, -99.312 (the zone’s center; the record gives no point)
The wind gust was observed in Kinsley.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, November 6, 20081 injured · $500,000 · 68 kt wind · 6 events
- High Wind in Kansas, November 6, 2008$94,000 · 63 kt wind · 6 events
- Winter Storm and High Wind in Nebraska, November 6 to 7, 2008$30,000 · 56 kt wind · 20 events
- Wildfire in Texas, November 6, 2008$71,000 · 1 event
- Blizzard and Winter Weather in South Dakota, November 6 to 7, 200836 events
- High Wind in Wyoming, November 6, 2008$20,000 · 70 kt wind · 2 events
- Winter Storm in North Dakota, November 6 to 7, 200811 events
- High Wind in Kansas, November 6, 200855 kt wind · 7 events
- Winter Storm in Nebraska, November 6, 20086 events
- High Wind in Minnesota, November 6, 200855 kt wind · 5 events
- Winter Storm in South Dakota, November 6 to 7, 20084 events
- Winter Weather in Minnesota, November 6 to 7, 20084 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142888, 142890, 142892, 142886, 142895, 142897, 142898.